1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Discuss in my forum

Tips for Relieving Constipation Caused by Antidepressants

By

Updated September 23, 2011

Constipation is a common side effect of tricyclic antidepressants, which block the action of the neurotransmitter acetylcholine. When this neurotransmitter is blocked, the muscular contractions which propel waste matter through the digestive tract are slowed and the intestinal secretions which lubricate the passage of feces are drier, causing constipation. The following are some tips for relieving constipation caused by an antidepressant:

  • Drink plenty of water.
  • Eat high-fiber foods, such as fruits, vegetables and whole grains.
  • Get regular exercise.
  • Take fiber supplements.
  • Consider using stool softeners or laxatives if other steps to relieve constipation have failed.

Sources:

Moore, David P. and James W. Jefferson. Handbook of Medical Psychiatry. 2nd Ed. Philadelphia: Mosby, Inc., 2004.

Patel, Sonal M. and Anthony J. Lembo. "Chapter 12 - Constipation." Sleisenger & Fordtran's Gastrointestinal and Liver Disease. Eds. Mark Feldman et. al. 8th ed. Philadelphia: Sauders Elsevier, 2006.

  1. About.com
  2. Health
  3. Depression
  4. Treatments for Depression
  5. Medications
  6. Medication Side-Effects
  7. Constipation and Antidepressants

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.